Introduction: Ondansetron, an increasingly prescribed 5-HT(3) antagonist used in the management of nausea and vomiting of various etiologies, has a well-established safety profile in therapeutic use. However, little is known about its effects in the setting of an overdose. We describe the first case of severe toxicity in an infant who unintentionally ingested a large quantity of ondansetron.
Case report: A 12-month-old infant who ingested seven to eight tablets of his mother's Zofran (ondansetron) ODT 8 mg rapidly developed obtundation and myoclonic movements. While treated by health care providers, he developed seizures, hepatotoxicity, QTc prolongation, and a serotonin syndrome that required endotracheal intubation and intensive care unit management. His clinical status improved over the course of 24 h with supportive care, and he was discharged to home with no sequelae.
Discussion: With the increasing popularity of ondansetron among health care providers, particularly for the control of nausea in pregnant women, toddlers in the household may become inadvertently exposed to ondansetron toxicity. This case portrays that, despite the safety of this agent in therapeutic dosage, severe toxicity may be seen in excessive amounts, particularly in infants.
Conclusion: Health care providers should recognize the risk for acute toxicity following ondansetron overdose, particularly in infants and toddlers.